Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Huntsville, AL

May 5, 2012Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 5, 2012, 6:40 PM CDT for Morgan County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 6:40 PM CDT (23:40 UTC)
Expired
May 5, 2012, 7:15 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS54 KHUN 052340
SVRHUN
ALC103-060015-
/O.NEW.KHUN.SV.W.0103.120505T2340Z-120506T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 715 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEEL...OR ABOUT 10 MILES WEST OF HARTSELLE...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEEL...
  HARTSELLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
      3440 8693
TIME...MOT...LOC 2340Z 268DEG 11KT 3446 8708

$$

KULA
2 follow-up statements
503 
WWUS54 KHUN 052352
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SAT MAY 5 2012

ALC103-060015-
/O.CON.KHUN.SV.W.0103.000000T0000Z-120506T0015Z/
MORGAN AL-
652 PM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL MORGAN COUNTY...

AT 652 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEEL...OR 
ABOUT 8 MILES WEST OF HARTSELLE...MOVING SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
      3440 8693
TIME...MOT...LOC 2352Z 313DEG 7KT 3444 8708

$$

KULA
162 
WWUS54 KHUN 060007
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CDT SAT MAY 5 2012

ALC103-060017-
/O.EXP.KHUN.SV.W.0103.000000T0000Z-120506T0015Z/
MORGAN AL-
707 PM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORGAN COUNTY 
WILL BE ALLOWED TO EXPIRE AT 715 PM CDT...

DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING 
HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3440 8711 3450 8711 3451 8710 3451 8693
      3440 8693
TIME...MOT...LOC 0007Z 313DEG 7KT 3442 8705

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:27 PM CDT, 13 minutes earlier.

Area forecast discussion, May 5, 6:27 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT SAT MAY 5 2012

.UPDATE...
FOR 00Z TAFS

&&

.SHORT TERM...THROUGH SUNDAY NIGHT...
/ISSUED 350 PM CDT SAT MAY 5 2012/
AN INTERESTING EARLY MAY AFTN CONTINUES ACROSS THE TN VALLEY.
REMNANTS OF AN MCS AND ASSOCIATED OUTFLOW BOUNDARY PUSHED ACROSS THE
ERN HALF OF THE CWFA EARLY THIS MORNING...THEN GRADUALLY S AND W.
SINCE THAT TIME...THERE HAS BEEN VERY LITTLE CONVECTIVE DEVELOPMENT
NE OF THE REMNANT OUTFLOW...AND NOT EVEN MUCH ALONG THE OUTFLOW
ITSELF. ALL THIS IS OCCURRING DESPITE TEMPS IN THE MID/UPPER 80S AND
DEWPOINTS RECOVERING BACK INTO THE UPPER 60S...BUT MORE IMPORTANTLY
MODEL SOUNDINGS SUGGEST WEAK CAPPING AROUND 800MB. IT IS WORTH
NOTING THAT A BAND OF ENHANCED CU EXTENDS FROM NW TN INTO THE SRN
CUMBERLAND PLATEAU...AND THIS CORRESPONDS TO WEAK SFC CONVERGENCE AND
A DEWPT GRADIENT.

THE 12Z LOCAL WRF-ARW SUGGESTED THAT IT MAY TAKE UNTIL 20-21Z FOR
STORMS TO REALLY GET FIRING /THOUGH IT DID NOT INITIALIZE WITH THE
MORNING MCS/...LIKELY DUE TO THE CAP NOTED ABOVE. SO IT SEEMS UNWISE
TO COMPLETELY ELIMINATE RAIN CHANCES TONIGHT EVEN THOUGH LITTLE HAS
FORMED YET THIS AFTN. A WEAK SHORTWAVE TRAPPED UNDERNEATH THE
BUILDING RIDGE OVER THE OHIO VALLEY WOULD ALSO SUPPORT KEEPING POPS
IN THROUGH AT LEAST THIS EVENING. THAT WEAK FORCING WILL REMAIN IN
PLACE THRU TOMORROW AS WELL...THE UNSEASONABLE HEAT AND HUMIDITY IS
NOT GOING ANYWHERE...AND MODEL SOUNDINGS LACK THE CAP THAT HAS BEEN
IN PLACE TODAY. SO OVERALL CONDITIONS APPEAR MORE FAVORABLE FOR
CONVECTION TMRW...AND MUCH LIKE TODAY'S ORIGINAL FCST...MODEST MID-
LVL DRYING COMBINED WITH STEEP LOW-LVL LAPSE RATES MAY CREATE A
THREAT FOR WET MICROBURSTS. WILL KEEP POPS SUNDAY NIGHT AS WELL WITH
THE RIDGE BEGINNING TO BREAK DOWN FROM THE NORTH. VERY MILD IF NOT
DOWNRIGHT MUGGY CONDITIONS WILL CONTINUE TONIGHT AND TMRW NIGHT...
WHILE HIGHS TMRW WILL CONTINUE TO FLIRT WITH THE 90 DEGREE MARK.

.LONG TERM...MONDAY THROUGH WEDNESDAY...
A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL
HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER
THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT
LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL
AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES
AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME
VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND
AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART.
THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH
REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR.
MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE
CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT
BE RULED OUT.

CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT
AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL
LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY
SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80...
AND LOWS ONLY IN THE LOW/MID 50S.

THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS
THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN
BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW...
CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD
EXPECT THIS TIME FRAME TO REMAIN IN FLUX FOR SEVERAL FCSTS TO COME.

&&
.LONG TERM...MONDAY THROUGH WEDNESDAY...
A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL
HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER
THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT
LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL
AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES
AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME
VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND
AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART.
THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH
REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR.
MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE
CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT
BE RULED OUT.

CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT
AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL
LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY
SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80...
AND LOWS ONLY IN THE LOW/MID 50S.

THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS
THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN
BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW...
CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD

&&

.AVIATION...
FOR 00Z TAFS... VCTS WILL REMAIN IN THE TAF FORECAST FROM 00Z TO 03Z FOR
ISOLATED -TSRA THAT ARE DEVELOPING. VFR CONDITIONS ARE EXPECTED TO
PREVAIL ACROSS N AL/S MIDDLE TN UNTIL 08-09Z WHEN FOG FORMATION DROPS
VIS TO MVFR AT BOTH TERMINALS. ADDITIONAL DROPS BELOW AIRPORT ALT
MINIMUMS ARE POSSIBLE. VFR CONDITIONS SHOULD THEN PREVAIL AFTER 14Z
UNTIL 18Z WITH THE POSSIBILITY OF -TSRA AS A MCS APPROACHES FROM THE
NORTH.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 5, 1:09 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT SAT MAY 5 2012

ALZ001>010-016-TNZ076-096-097-061030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
109 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS INTO THE EVENING ACROSS THE
TENNESSEE VALLEY. THE MOST FAVORED AREAS WILL BE NEAR AND SOUTH OF
AN OUTFLOW BOUNDARY...EXTENDING FROM THE QUAD CITIES TO CULLMAN.
A FEW OF THE STORMS THAT FORM ALONG AND SOUTH OF THIS BOUNDARY
COULD BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG WIND
GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY...AGAIN MAINLY
DURING THE AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND LARGE
HAIL.

A COLD FRONT WILL BEGIN TO AFFECT THE AREA BY MONDAY AND TUESDAY
WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS
COULD HAVE STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, May 5, 6:15 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT SAT MAY 5 2012

ALZ004-052345-
LAWRENCE-
615 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LAWRENCE COUNTY UNTIL
645 PM CDT...

AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEAKE.
  EASTERN PORTIONS OF BANKHEAD NATIONAL FOREST.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3446 8728 3453 8719 3442 8710 3442 8711
      3430 8711 3430 8723
TIME...MOT...LOC 2314Z 329DEG 10KT 3444 8721

KULA
Special weather statement, May 5, 6:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT SAT MAY 5 2012

ALZ007-052345-
MORGAN-
619 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST MORGAN COUNTY UNTIL
645 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 5 MILES WEST OF DECATUR...
MOVING SOUTHEAST AT 5 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DECATUR...BASHAM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY.  SUDDEN AND PERHAPS
FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM.  GO TO ENCLOSED
INDOOR SHELTER IMMEDIATELY TO AVOID YOUR RISK.

&&

LAT...LON 3461 8711 3467 8710 3455 8685 3447 8694
      3447 8710
TIME...MOT...LOC 2318Z 321DEG 5KT 3460 8707

KULA
Special weather statement, May 5, 6:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT SAT MAY 5 2012

ALZ004-007-060000-
LAWRENCE-MORGAN-
635 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 700 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...OR 9 MILES EAST OF MOULTON...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  NEEL.
  MASSEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3451 8698 3436 8698 3440 8719 3451 8716
TIME...MOT...LOC 2335Z 273DEG 9KT 3446 8713

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:15 PM CDTSpecial Weather StatementHUNLawrence30 min
May 5, 6:19 PM CDTSpecial Weather StatementHUNMorgan26 min
May 5, 6:35 PM CDTSpecial Weather StatementHUNMorgan25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.